Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 64, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2012, 4:43 PM CDT for Republic County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 4:43 PM CDT (21:43 UTC)
- Expired
- May 27, 2012, 5:20 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:47 PM CDT | TSTM WND DMG | 3 Nw Scandia, KS | SECTION OF ROOF FROM HAY BARN BLOWN OFF AND A CENTER PIVOT FLIPPED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417
WUUS53 KTOP 272143
SVRTOP
KSC157-272230-
/O.NEW.KTOP.SV.W.0064.120527T2143Z-120527T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCANDIA...
AND MOVING NORTH AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
SCANDIA AND REPUBLIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9753 3965 9774 3965 9784 3968 9794
4000 9794
TIME...MOT...LOC 2143Z 198DEG 35KT 3977 9782
HAIL...1.00IN
WIND...60 MPH
$$
OMITT3 follow-up statements
469
WWUS53 KTOP 272151
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT SUN MAY 27 2012
KSC157-272230-
/O.CON.KTOP.SV.W.0064.000000T0000Z-120527T2230Z/
REPUBLIC KS-
451 PM CDT SUN MAY 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
REPUBLIC COUNTY UNTIL 530 PM CDT...
AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCANDIA...AND
MOVING NORTH AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
REPUBLIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3973 9770 3974 9793 4000 9794 4000 9753
TIME...MOT...LOC 2152Z 198DEG 35KT 3985 9778
HAIL...1.00IN
WIND...60 MPH
$$778
WWUS53 KTOP 272207
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT SUN MAY 27 2012
KSC157-272230-
/O.CON.KTOP.SV.W.0064.000000T0000Z-120527T2230Z/
REPUBLIC KS-
507 PM CDT SUN MAY 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
REPUBLIC COUNTY UNTIL 530 PM CDT...
AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BYRON...AND
MOVING NORTH AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN REPUBLIC COUNTY.
LAT...LON 3986 9762 3988 9789 4000 9787 4000 9753
TIME...MOT...LOC 2207Z 198DEG 35KT 3999 9769
HAIL...1.00IN
WIND...60 MPH
$$
OMITT367 WWUS53 KTOP 272220 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 520 PM CDT SUN MAY 27 2012 KSC157-272229- /O.CAN.KTOP.SV.W.0064.000000T0000Z-120527T2230Z/ REPUBLIC KS- 520 PM CDT SUN MAY 27 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL REPUBLIC COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT. LAT...LON 3986 9762 3988 9789 4000 9787 4000 9753 TIME...MOT...LOC 2219Z 198DEG 35KT 4010 9764 $$ OMITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:58 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 27, 2:58 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 258 PM CDT SUN MAY 27 2012 .DISCUSSION... TONIGHT...LITTLE CHANGE IN FORECAST THINKING AS LARGE UPPER TROUGH LIFTS INTO THE NORTHERN/CENTRAL PLAINS. HIGH RESOLUTION CONVECTIVE RESOLVING MEMBERS SHOW HIGH CONFIDENCE IN STORM INITIATION ALONG A DRYLINE/COLD FRONT BETWEEN 21-22Z IN WEST CENTRAL KANSAS...WELL WEST OF THE CWA. THUNDERSTORMS WILL RAPIDLY MATURE AND MAKE SLOW PROGRESS EASTWARD DURING THE REMAINDER OF THE AFTERNOON/EARLY EVENING HOURS. A FEW OF THESE STORMS MAY ENTER PORTIONS OF NORTH CENTRAL KANSAS BETWEEN 01-04Z. THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS THE PRIMARY SEVERE WEATHER HAZARD. WITH RELATIVELY LARGE T-TD SPREADS DURING THE EVENING FOLLOWED BY NOCTURNAL BOUNDARY LAYER COOLING SHOULD MITIGATE TORNADO POTENTIAL IN MOST ACTIVITY. LARGE HAIL WILL BE MOST LIKELY WITH ANY SUSTAINED ISOLATED/SEMI-ISO CONVECTION DURING THE EVENING HOURS. AS STORMS EVOLVE...STRONG WIND GUSTS MAY OCCUR AS COLD POOLS BEGIN TO DOMINATE THE STORM-SCALE PROCESS. AS THE UPPER ASCENT MOVES RAPIDLY NORTHWARD TONIGHT...THUNDERSTORMS WILL GRADUALLY BECOME LESS NUMEROUS ALONG THE SOUTHERN END OF CONVECTION. THEREFORE CONSIDERABLE UNCERTAINTY EXISTS WITH REGARDS TO COVERAGE OF CONVECTION OVERNIGHT IN THE REMAINDER OF THE CWA. MOST OPERATIONAL GUIDANCE SHOWS LITTLE TO NO THUNDERSTORMS OVER THE CWA OVERNIGHT. WILL ACCOUNT FOR A FEW THUNDERSTORMS DUE TO SOME DEGREE OF LOCALIZED ASCENT FROM COLD POOL GENERATION AND THE ACTUAL FRONTAL BOUNDARY MOVING THROUGH A MODEST INSTABILITY FIELD...BUT WOULD NOT BE SURPRISED TO SEE MUCH OF NORTHEAST AND EAST CENTRAL KANSAS REMAINING DRY. LIKEWISE...SEVERE WEATHER IS MUCH MORE UNCERTAIN IN AREAS OUTSIDE OF NORTH CENTRAL KANSAS...ESPECIALLY WITH THE LATER ARRIVAL OF THE AFOREMENTIONED FOCI. MONDAY...A FEW ELEVATED EARLY MORNING STORMS MAY DEVELOP IN CLOSE PROXIMITY TO THE FRONTAL BOUNDARY OR OUTFLOW AND QUICKLY EXIT THE CWA BY MID MORNING. THE FRONT IS EXPECTED TO CLEAR THE CWA DURING THE AFTERNOON HOURS...ENDING ANY POTENTIAL FOR PRECIPITATION. EVEN THOUGH MUCH OF THE CWA WILL BE LOCATED NEAR OR BEHIND THE BOUNDARY DURING THE AFTERNOON...TEMPERATURES WILL STILL LIKELY BE ON THE WARM SIDE AS ONLY WEAK CAA ARRIVES LATE. EXPECT HIGHS ON MONDAY TO REACH THE MIDDLE TO UPPER 80S. BLAIR A BREAK FROM THE HEAT NEXT WEEK AS COOLER CANADIAN AIR CONTINUES TO FILTER INTO THE CENTRAL PLAINS TUESDAY AND WEDNESDAY. AN OUTSIDE CHANCE FOR A SHOWER OR THUNDERSTORM WEDNESDAY MORNING AS WAA RETURNS OVER THE FRONT INTO KANSAS. CHANCE FOR DAYTIME PRECIPITATION WEDNESDAY COMES FROM SHORTWAVE MOVING OUT OF THE NORTHERN ROCKIES WHICH HAS ABOUT 12 HOURS OF TIMING DIFFERENCE BETWEEN THE GFS AND NAM WITH NAM THE SLOWER LESS AMPLIFIED OF THE TWO. HIGHS IN THE LOWER 80S MONDAY COOL TO THE UPPER 70S WEDNESDAY. A REINFORCING SHOT OF COOL AIR BEHIND THE DEPARTING SHORTWAVE COULD LEAVE HIGHS IN THE 60S FOR THURSDAY TO NEAR 70 ON FRIDAY. SOUTHERLY SURFACE FLOW AND WEAK UPPER RIDGING ACROSS THE NORTHERN PLAINS RETURN FOR SATURDAY AND SUNDAY AND SHOULD BRING TEMPERATURES BACK INTO THE 80S. KEPT RAIN CHANCES FOR THE PASSING WAVE ON THURSDAY THEN A SLIGHT CHANCE FOR SATURDAY WITH WAA RETURNING AHEAD OF WARMER TEMPS. 67 && .AVIATION... VFR CONDITIONS CONTINUE THROUGH FORECAST PERIOD. STRONG SOUTHERLY WINDS NEAR AND ABOVE 20KTS SUSTAINED WANE TO AROUND 10KTS AS A FRONTAL PASSAGE VEERS TO THE SOUTHWEST BY 14Z AT KTOP/KFOE AND 09Z AT KMHK. LATEST HIGH RESOLUTION MODELS SHOW GREATER CONFIDENCE IN TSRA TRACKING NORTHEAST OVER CENTRAL KS DURING THE LATE AFTERNOON PERIOD. IT IS STILL POSSIBLE A THUNDERSTORM MAY NEAR KMHK AFT 07Z WITH LESSER CONFIDENCE FOR COVERAGE OF SH OR TSRA TO MAKE IT TO KTOP/KFOE. A STRONG LOW LEVEL JET AROUND 60 KTS WILL MIX DOWN AFTER 07Z WITH SFC WINDS VEERING TO SOUTHWEST MAY CREATE LLWS AFTER 07Z. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 27, 3:28 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT SUN MAY 27 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-282030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 328 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP WEST OF THE AREA LATER THIS AFTERNOON AND GRADUALLY MOVE INTO PORTIONS OF NORTH CENTRAL KANSAS BY EARLY EVENING. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO PRODUCE LARGE HAIL OF GOLFBALL SIZE OR LARGER AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE REMAINDER OF THE AREA DURING THE OVERNIGHT HOURS...BUT ARE EXPECTED TO GRADUALLY WEAKEN IN STRENGTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW THUNDERSTORMS ARE POSSIBLE MONDAY MORNING ALONG AND SOUTH OF THE TURNPIKE...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MORE THUNDERSTORMS ARE POSSIBLE AGAIN FOR MOST OF THE AREA FROM WEDNESDAY MORNING THROUGH THURSDAY NIGHT...WITH ANOTHER CHANCE FOR STORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT FOR LOCATIONS MAINLY NORTH AND WEST OF CLAY CENTER.
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.